Florida, 2009

Damaging Wind in Florida, December 2, 2009

December 2, 2009 · NWS TBW · 1 event in 1 county or zone

A weakening cold front moved through the area with a strong squall line producing some thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A weakening cold front moved through the area with a strong squall line producing some thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Dec 2, 1:28 PM EST, 6 hours 44 minutes earlier.

Area forecast discussion, Dec 2, 1:28 PM EST, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
128 PM EST WED DEC 2 2009

...SEVERE WEATHER POSSIBLE THIS AFTERNOON THROUGH EARLY THURSDAY
ACROSS THE AREA...ALONG WITH HAZARDOUS BOATING CONDITIONS...HIGH
SURF...MINOR COASTAL FLOODING AND STRONG RIP CURRENTS...

.SHORT TERM (TONIGHT-FRIDAY)...A LOW PRESSURE SYSTEM MOVING
THROUGH THE DEEP SOUTH WILL CONTINUE TO LIFT NE ACROSS THE
EASTERN SEA BOARD THROUGH THURSDAY AND DRAG A COLD FRONT THROUGH
THE AREA TONIGHT INTO EARLY THURSDAY MORNING BEFORE THE FRONT
STALLS ACROSS SOUTH FLORIDA THURSDAY AFTERNOON. SHOWERS AND SOME
STRONG TO SEVERE THUNDERSTORMS WILL PUSH INTO LEVY COUNTY LATER
THIS AFTERNOON AND OVERSPREAD THE AREA THROUGH THE REST OF THE
AFTERNOON AND EVENING. SOME AFTERNOON HEATING ALONG WITH A STRONG
LOW LEVEL JET IN PLACE ACROSS THE NORTHERN HALF OF THE AREA AND
GOOD INSTABILITY AHEAD OF THE FRONT WILL ALLOW FOR THE POSSIBILITY
OF THUNDERSTORMS WITH 50+ KNOT WIND GUSTS...HAIL AND POSSIBLY AN
ISOLATED TORNADO THIS AFTERNOON AND EVENING. INCREASING WINDS WILL
CAUSE HAZARDOUS CONDITIONS ON AREA LAKES THROUGH TONIGHT AS WELL
AS HIGH SURF CONDITIONS...MINOR COASTAL FLOODING FROM MANATEE
COUNTY NORTH TO LEVY COUNTY...AND STRONG RIP CURRENTS. WATER
LEVELS ARE EXPECTED TO BE 2-3FEET ABOVE MSL FROM MANATEE NORTH TO
HERNANDO DURING HIGH TIDES...AND 3-4FEET ABOVE MSL FOR THE CITRUS
AND LEVY COUNTY COASTS. CONDITIONS WILL IMPROVE LATER THURSDAY
WITH THE STALLED BOUNDARY IN PLACE TO THE SOUTH OF THE AREA. THE
BOUNDARY WILL BEGIN TO LIFT NORTH AGAIN ON FRIDAY AS WEAK LOW
PRESSURE DEVELOPS ALONG THE BOUNDARY. SOME OVERRUNNING RAINS WILL
BE POSSIBLE WITH THE BEST CHANCES SOUTH THURSDAY NIGHT AND FRIDAY
AS SW FLOW CONTINUES ALOFT AND BRINGS A SERIES OF UPPER
DISTURBANCES ACROSS THE AREA WITH GENERALLY NE FLOW IN PLACE AT
THE SURFACE.

.LONG TERM (FRIDAY NIGHT-WEDNESDAY)...MODELS IN FAIR AGREEMENT
WITH RAIN EVENT TO START THE WEEKEND. LONGWAVE TROF HOLDING OVER
MUCH OF THE CENTRAL U.S. DOWN INTO THE WESTERN GULF KEEPING MOIST
SW FLOW ALOFT OVER THE AREA. WEAK LOW PRESSURE AREA TO FORM IN
WESTERN GULF ALONG STALLED FRONT ACROSS THE CENTRAL FL PENINSULA.
CONTINUE TO EXPECT WIDESPREAD SHOWERS AROUND FRONTAL BOUNDARY
EARLY FRIDAY NIGHT BECOMING MORE NUMEROUS TOWARDS MORNING AS SFC
LOW MOVES INTO CENTRAL EASTERN GULF. LARGE PRECIP SHIELD TO MOVE
ASHORE SATURDAY MORNING INTO EARLY AFTERNOON TO KEEP POPS ON THE
HIGH SIDE. PRECIP TOTALS OF 2-4 INCHES AREA-WIDE WITH LOCALIZED
HIGHER AMOUNT ARE POSSIBLE FOR THE EVENT. UPPER TROF AXIS MOVES
INTO THE W ATLANTIC WITH SFC FRONTAL BOUNDARY MOVE EAST TOO FOR
DRIER CONDITIONS TO END THE WEEKEND. UPPER FLOW TO REMAIN WSW NEXT
WEEK WITH SFC HIGH PRESSURE IN THE REGION TO START THE WEEK.
MOISTURE RETURNS TO THE AREA BY MID WEEK WITH SLIGHT CHANCES FOR
RAIN. TEMPERATURES TO VARY THROUGH THE PERIOD WITH RAIN COOLED AIR
SATURDAY AND DRIER AND COOLISH AIRMASS SUNDAY FOR MAINLY BELOW
NORMAL TEMPS THEN WARMING AND MODERATING TREND NEXT WEEK.

&&

.AVIATION...SOUTHERLY FLOW OF 12-15KTS WITH GUSTS TO 25-30KTS
WILL CONTINUE THIS AFTERNOON WITH MULTIPLE CLOUD DECKS MAINLY
ABOVE 3K FT BUT KEEPING TEMPO GROUPS FOR BKN025 THROUGH 20Z. MAIN
LINE OF WIDESPREAD SHRA/TSRA CONVECTION TO MOVE OVER THE TAMPA BAY
AREA AND TAF SITES FROM AROUND 22Z THROUGH 02-04Z TIME FRAME.
FURTHER S EXPECT THIS MAIN ACTIVITY AFT 04-06Z THROUGH 12Z THU.
EXPECT AREAS OF MVFR CONDITIONS WITH ISOLATED IFR OR BRIEFLY LOWER
CIGS/VSBYS IN AND NEAR STORMS WITH WIND GUSTS OVER 30KTS POSSIBLE.

&&

.MARINE...WINDS AND SEAS WILL REMAIN STRONG AND BREEZY TONIGHT
THROUGH EARLY THURSDAY AS THE COLD FRONT MOVES THROUGH THE WATERS.
WINDS AND SEAS WILL QUICKLY DIMINISH BEHIND THE FRONT AS IT STALLS
JUST TO THE SOUTH OF THE WATERS LATER THURSDAY. WINDS AND SEAS ARE
THEN EXPECTED TO INCREASE AGAIN FRIDAY AND SATURDAY AS ANOTHER LOW
DEVELOPS ALONG THE REMNANT BOUNDARY. THE FRONT WITH THAT SYSTEM WILL
THEN MOVE THROUGH THE AREA LATER SATURDAY INTO SUNDAY...WITH HIGH
PRESSURE BUILDING INTO THE AREA BEHIND THE FRONT SUNDAY. THE SCA
WILL REMAIN IN PLACE ACROSS THE COASTAL WATERS THROUGH EARLY
THURSDAY...WITH HIGH SURF CONDITIONS AND THE STRONG RIP CURRENT
THREAT LINGERING INTO THURSDAY AFTERNOON.

&&

.FIRE WEATHER...NO CONCERNS AS THE FRONT WILL STALL ACROSS THE
SOUTHERN HALF OF THE PENINSULA THURSDAY KEEPING CLOUDINESS AND RAIN
CHANCES IN THE FORECAST THROUGH THE WEEKEND. STRONG WINDS AT THE
SURFACE AND ALOFT WILL KEEP VERY GOOD TO EXCELLENT DISPERSIONS IN
PLACE THIS AFTERNOON AND TONIGHT...BUT SHOULD SUBSIDE THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  68  76  59  67 /  80  40  40  70
FMY  71  81  66  77 /  70  60  60  60
GIF  68  77  60  67 /  80  40  40  70
SRQ  70  76  62  70 /  80  50  50  70
BKV  63  76  52  65 /  80  30  30  70
SPG  68  75  61  67 /  80  40  40  70

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR CHARLOTTE-
     CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-LEE-
     LEVY-MANATEE-PASCO-PINELLAS-POLK-SARASOTA-SUMTER.

     COASTAL FLOOD WATCH THROUGH THURSDAY MORNING FOR CITRUS-HERNANDO-
     HILLSBOROUGH-LEVY-MANATEE-PASCO-PINELLAS.

     HIGH SURF ADVISORY UNTIL 4 PM EST THURSDAY FOR CHARLOTTE-
     HILLSBOROUGH-LEE-MANATEE-PASCO-PINELLAS-SARASOTA.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 4 AM EST THURSDAY FOR BONITA BEACH TO
     ENGLEWOOD OUT 20 NM-BONITA BEACH TO ENGLEWOOD OUT 20 TO 60
     NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO
     TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO SUWANNEE
     RIVER OUT 20 NM-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO
     60 NM.

     SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR TAMPA BAY
     WATERS.

&&

SHORT TERM/MARINE/FIRE WEATHER...24/COLSON
LONG TERM/AVIATION...25/DAVIS
Hazardous weather outlook, Dec 2, 4:45 AM EST, 15 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
445 AM EST WED DEC 2 2009

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-022145-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
445 AM EST WED DEC 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY THROUGH EARLY
THURSDAY. A LOW PRESSURE SYSTEM DRIFTING NORTHEAST WILL MOVE NORTH
OF THE AREA BY TONIGHT. THUNDERSTORMS WILL DEVELOP ALONG AND JUST
AHEAD OF THE ASSOCIATED COLD FRONT AND WILL BEGIN TO PUSH INTO THE
NATURE COAST BY TONIGHT BEFORE SPREADING SOUTHWARD THROUGH THE
REGION ON THURSDAY MORNING. THE POTENTIAL EXISTS FOR SOME SEVERE
STORMS FROM TAMPA BAY NORTHWARD WHICH MAY PRODUCE STRONG
WINDS...HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING.
STRONG SHEAR ALONG THE BOUNDARY WILL INCREASE THE RISK FOR AN
ISOLATED TORNADO. RESIDENTS SHOULD CONTINUE TO MONITOR UPCOMING
FORECASTS AND STATEMENTS REGARDING THIS POTENTIALLY HAZARDOUS
WEATHER SITUATION.

...HIGH WIND IMPACT...
STRONG LOW LEVEL WINDS JUST ABOVE THE SURFACE WILL HAVE THE
POTENTIAL TO MIX DOWN TO THE SURFACE. SOUTHERLY WINDS WILL
INCREASE TO OVER 20 MPH ACROSS THE REGION WHICH WILL POSE HAZARDS
ON OR NEAR AREA LAKES. WINDS OF THESE MAGNITUDES WILL
CREATE ROUGH CONDITIONS ON LARGER AREA LAKES WHICH COULD PRODUCE
DAMAGE TO...OR FLIP...SMALL PLEASURE CRAFT.

...COASTAL FLOOD IMPACT...
MINOR FLOODING WILL BE POSSIBLE TODAY FOR SOUTH FACING SHORES FROM
MANATEE COUNTY NORTHWARD. SEAS AND SOUTHERLY WINDS WILL INCREASE
THROUGHOUT THE DAY AND HELP PUSH EXCESS WATER UP ALONG COASTAL
LOCATIONS. CURRENTLY THE WATER LEVEL IS EXPECTED TO TO RUN A
COUPLE FEET ABOVE PREDICTED TIDES. A COASTAL FLOOD WATCH IS
CURRENTLY IN EFFECT THROUGH TODAY BUT WILL LIKELY BE NOT BE
UPGRADED TO A WARNING DUE TO A SLIGHTLY WEAKER WIND FIELD
FORECAST TODAY.

...RIP CURRENT IMPACT...
THERE WILL BE THE RISK OF RIP CURRENTS...STRONG UNDERTOWS...AND
LARGE BREAKING WAVES ALONG AREA BEACHES MUCH OF THE DAY WEDNESDAY
AND THURSDAY AS SOUTH WINDS AND ABOVE NORMAL TIDES AFFECT
SOUTHWEST FLORIDA. ALWAYS SWIM NEAR A LIFEGUARD...OR PLAN ON OTHER
ACTIVITIES AWAY FROM THE BEACH.

...MARINE GUST IMPACT...
WIND GUSTS UP TO 35 TO 40 KT WILL BE POSSIBLE DUE THE TIGHTENING
PRESSURE GRADIENT. IN ADDITION...STRONG GUSTS WILL BE LIKELY NEAR
THUNDERSTORM ACTIVITY.

...WATERSPOUT IMPACT...
STRONG LOW LEVEL SHEAR WILL ACCOMPANY THUNDERSTORMS PUSHING
THROUGH THE GULF WATERS ON THIS EVENING AND TONIGHT. THE RISK OF
WATERSPOUTS CANNOT BE RULED OUT AS THESE STORMS APPROACH THE
SHORE. MARINERS SHOULD CLOSER MONITOR THE CHANGING WEATHER
PATTERN.

...WIND AND SEA IMPACT...
WINDS AND SEAS ACROSS THE GULF OF MEXICO WILL INCREASE IN RESPONSE
TO THE DEVELOPING STORM SYSTEM. SEAS WILL INCREASE TO THE 8 TO 10
FOOT RANGE OFF SHORE AND THE 5 TO 7 FOOT RANGE NEAR SHORE WITH WINDS
INCREASING TO 25 TO 30 KNOTS IN THE OFF SHORE WATERS AND 15 TO 20
KNOTS IN THE NEAR SHORE. HAZARDOUS BOATING CONDITIONS WILL BE
LIKELY ACROSS THE GULF WATERS THROUGHOUT THE DAY. THUNDERSTORMS
ASSOCIATED WITH THIS SYSTEM WILL CARRY THE POTENTIAL FOR STRONG
WINDS...HEAVY RAINFALL AND DEADLY CLOUD TO WATER LIGHTNING. CHOPPY
OR ROUGH CONDITIONS WILL BE LIKELY NEAR THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT..
THUNDERSTORM ACTIVITY WILL SPREAD SOUTH THROUGHOUT THE MORNING
HOURS ON THURSDAY. THE TIMING OF THESE STORMS WILL POSE EXTRA
DANGER SINCE THEY ARE EXPECTED TO MOVE THROUGH AREAS FROM PASCO
COUNTY SOUTHWARD THROUGH THE EARLY MORNING HOURS. STRONG
WINDS...HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING CAN BE
EXPECTED NEAR STRONGER STORMS. STRONG SHEAR ALONG THE BOUNDARY
WILL INCREASE THE RISK FOR AN ISOLATED TORNADO. RESIDENTS SHOULD
CONTINUE TO MONITOR UPCOMING FORECASTS AND STATEMENTS REGARDING
THIS POTENTIALLY HAZARDOUS WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER
AND SELF ACTIVATE IF NEEDED.

BARRON

The radar

The Tampa radar (KTBW), 79 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pasco

When
December 2, 8:12 PM EST
Where
Pasco County, 1 mi W of Hudson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
28.360, -82.716

A trained SKYWARN Spotter measured a wind gust of 60mph with an anemometer.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198425.